If you’ve been taking Ultram for a significant period of time, it is likely that your body has developed a physical dependence to it. When you try to stop use, you run the risk of experiencing dangerous withdrawal symptoms. Attempting to detox from Ultram on your own can be risky and is not recommended.
What can you expect when trying to quit Ultram? How can you decrease your Ultram use safely, and when should you ask for outside support? Medical professionals suggest a slow and gradual taper of doses, followed by a monitored stay in a detox clinic. Continue reading to learn more. All of your comments, questions or personal experiences are welcomed at the end.
Can I just stop taking Ultram?
It is not recommended to stop any prescription medication abruptly and on your own. Going cold turkey off Ultram is not only painful, but it can also cause seizures. This is the main reason why the most appropriate way to come off Ultram is in a detox clinic.
Mainly, there are two components of the Ultram withdrawal process, and those are:
When you plan to quit Ultram, you should focus on these two important aspects of Ultram withdrawal to successfully minimize your discomfort.
Going through withdrawal symptoms can be easier when you are guided by medical professionals.
What happens when you stop taking Ultram?
You can expect withdrawal symptoms to occur as Ultram starts to leave your body. Ultram withdrawal symptoms usually peak 48-72 hours after your last dose. The can last anywhere from a few days to a few weeks.
Before you quit Ultram, it is recommended that you start with a tapering schedule that will enable you to slowly decrease your doses. This way you will ease most withdrawal symptoms, plus you will provide your body with enough time to get accustomed to functioning without the medication.
According to a study from NCBI, it is expected that a cessation of Ultram after chronic use will cause withdrawal symptoms. These symptoms come as a natural and expected result of your body’s adaptations. However, in some cases Ultram withdrawal symptoms are similar to serotonin reuptake blockers (SRI) withdrawal symptoms, rather than opioid blockers. This may be related to Ultram’s mechanism of action as a serotonin and epinephrine reuptake blocker.
Side effects from stopping Ultram
Withdrawal side effects from stopping Ultram include some usual, and abnormal effects. Symptoms normally seen during Ultram withdrawal include:
- bone pain
- excessive perspiration
- watery eyes
- gastrointestinal pain
- runny nose
Abnormal symptoms include:
- panic attacks
- paranoid thoughts
- severe anxiety
- unnatural sensory experiences
- visual and auditory hallucinations
Stop taking Ultram cold turkey
Each person has a different reaction to stopping Ultram cold turkey. When going cold turkey off of Ultram you risk going down the road of painful withdrawal and dangerous consequences. Cold turkeying can lead to abnormal distress since your body has adapted to functioning with the help of this medication. By abruptly discontinuing Ultram, you can provoke the following side effects:
- inability to sleep
- muscle cramps
All in all, stopping Ultram suddenly is not recommended.
How to stop taking Ultram safely?
The safest way to quit Ultram is to start with a slow taper. A careful and gradual reduction can help you avoid any severe withdrawal symptoms, or at least lessen their intensity.
You may decide to stop taking Ultram on your own, but make sure that you talk with a doctor and let him/her know that you plan to quit. Your physician will be able to help you slowly reduce Ultram doses in order to minimize the withdrawal discomfort.
If you are withdrawing under medical supervision, you should be persistent during your detox period. Ask doctors about over-the-counter (OTC) medications or other prescription medicines that you might use short-term, and during Ultram detox. Some individuals, for example, are prescribed Suboxone during Ultram detox.
It is also important to take care of yourself during your detox. Here are some suggestions about how you can assist yourself at this time:
- Get informed about physical withdrawal symptoms.
- Set up a self-care routine.
- Follow nutrition recommendations to ease gastrointestinal discomfort.
- Eat nutritious and whole foods and drink plenty of water.
- Use OTC pain medications to treat withdrawal symptoms.
- Ask for medical attention when you feel it’s necessary.
- Practise activities that increase your serotonin levels, such as taking a walk in the sun, swimming, or exercising.
- Include natural supplements during your Ultram detox but with doctor consultation. Sometimes even natural supplements might interact negatively with prescription medications or your medical condition.
Avoid using alcohol during detox.
Mixing alcohol with Ultram can be very dangerous. The combination of Ultram with alcohol can worsen your withdrawal symptoms and cause:
- brain damage
- loss of consciousness
- respiratory depression
- suicidal ideation
How to stop taking Ultram questions
In case you still have questions after reading this article, feel free to post them in the designated section below. We appreciate your feedback and try to provide a personal and prompt answer to all legitimate inquiries.
Reference sources: NCBI: Psychosis following Tramadol Withdrawal
PubMed: Physical dependence on Ultram (tramadol hydrochloride): both opioid-like and atypical withdrawal symptoms occur
Copyright © 2011
This feed is for personal, non-commercial use only.
The use of this feed on other websites breaches copyright. If this content is not in your news reader, it makes the page you are viewing an infringement of the copyright. (Digital Fingerprint:
from Addiction Blog http://prescription-drug.addictionblog.org/how-to-stop-taking-ultram/